Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 17 (2021), 009, 38 pages      arXiv:2003.09666

Double Lowering Operators on Polynomials

Paul Terwilliger
Department of Mathematics, University of Wisconsin, Madison, WI 53706-1388, USA

Received September 15, 2020, in final form January 19, 2021; Published online January 28, 2021

Recently Sarah Bockting-Conrad introduced the double lowering operator $\psi$ for a tridiagonal pair. Motivated by $\psi$ we consider the following problem about polynomials. Let $\mathbb F$ denote an algebraically closed field. Let $x$ denote an indeterminate, and let $\mathbb F\lbrack x \rbrack$ denote the algebra consisting of the polynomials in $x$ that have all coefficients in $\mathbb F$. Let $N$ denote a positive integer or $\infty$. Let $\lbrace a_i\rbrace_{i=0}^{N-1}$, $\lbrace b_i\rbrace_{i=0}^{N-1}$ denote scalars in $\mathbb F$ such that $\sum_{h=0}^{i-1} a_h \not= \sum_{h=0}^{i-1} b_h$ for $1 \leq i \leq N$. For $0 \leq i \leq N$ define polynomials $\tau_i, \eta_i \in \mathbb F\lbrack x \rbrack$ by $\tau_i = \prod_{h=0}^{i-1} (x-a_h)$ and $\eta_i = \prod_{h=0}^{i-1} (x-b_h)$. Let $V$ denote the subspace of $\mathbb F\lbrack x \rbrack$ spanned by $\lbrace x^i\rbrace_{i=0}^N$. An element $\psi \in \operatorname{End}(V)$ is called double lowering whenever $\psi \tau_i \in \mathbb F \tau_{i-1}$ and $\psi \eta_i \in \mathbb F \eta_{i-1}$ for $0 \leq i \leq N$, where $\tau_{-1}=0$ and $\eta_{-1}=0$. We give necessary and sufficient conditions on $\lbrace a_i\rbrace_{i=0}^{N-1}$, $\lbrace b_i\rbrace_{i=0}^{N-1}$ for there to exist a nonzero double lowering map. There are four families of solutions, which we describe in detail.

Key words: tridiagonal pair; $q$-exponential function; basic hypergeometric series; $q$-binomial theorem.

pdf (599 kb)   tex (35 kb)  


  1. Alnajjar H., Leonard pairs associated with the equitable generators of the quantum algebra $U_q(\mathfrak{sl}_2)$, Linear Multilinear Algebra 59 (2011), 1127-1142.
  2. Alnajjar H., Curtin B., A family of tridiagonal pairs related to the quantum affine algebra $U_q(\widehat{\mathfrak{sl}_2})$, Electron. J. Linear Algebra 13 (2005), 1-9.
  3. Askey R., Wilson J., A set of orthogonal polynomials that generalize the Racah coefficients or $6-j$ symbols, SIAM J. Math. Anal. 10 (1979), 1008-1016.
  4. Bannai E., Ito T., Algebraic combinatorics. I. Association schemes, The Benjamin/Cummings Publishing Co., Inc., Menlo Park, CA, 1984.
  5. Baseilhac P., An integrable structure related with tridiagonal algebras, Nuclear Phys. B 705 (2005), 605-619, arXiv:math-ph/0408025.
  6. Baseilhac P., The $q$-deformed analogue of the Onsager algebra: beyond the Bethe ansatz approach, Nuclear Phys. B 754 (2006), 309-328, arXiv:math-ph/0604036.
  7. Bockting-Conrad S., Two commuting operators associated with a tridiagonal pair, Linear Algebra Appl. 437 (2012), 242-270, arXiv:1110.3434.
  8. Bockting-Conrad S., Tridiagonal pairs of $q$-Racah type, the double lowering operator $\psi$, and the quantum algebra $U_q(\mathfrak{sl}_2)$, Linear Algebra Appl. 445 (2014), 256-279, arXiv:1307.7410.
  9. Bockting-Conrad S., Some $q$-exponential formulas involving the double lowering operator $\psi$ for a tridiagonal pair, arXiv:1907.01157.
  10. Bockting-Conrad S., Terwilliger P., The algebra $U_q(\mathfrak{sl}_2)$ in disguise, Linear Algebra Appl. 459 (2014), 548-585, arXiv:1307.7572.
  11. Brouwer A.E., Cohen A.M., Neumaier A., Distance-regular graphs, Ergebnisse der Mathematik und ihrer Grenzgebiete (3), Vol. 18, Springer-Verlag, Berlin, 1989.
  12. Date E., Roan S., The structure of quotients of the Onsager algebra by closed ideals, J. Phys. A: Math. Gen. 33 (2000), 3275-3296, arXiv:math.QA/9911018.
  13. Gasper G., Rahman M., Basic hypergeometric series, Encyclopedia of Mathematics and its Applications, Vol. 35, Cambridge University Press, Cambridge, 1990.
  14. Granovskii Ya.I., Lutzenko I.M., Zhedanov A.S., Mutual integrability, quadratic algebras, and dynamical symmetry, Ann. Physics 217 (1992), 1-20.
  15. Hartwig B., The tetrahedron algebra and its finite-dimensional irreducible modules, Linear Algebra Appl. 422 (2007), 219-235, arXiv:math.RT/0606197.
  16. Hartwig B., Terwilliger P., The tetrahedron algebra, the Onsager algebra, and the $\mathfrak{sl}_2$ loop algebra, J. Algebra 308 (2007), 840-863, arXiv:math-ph/0511004.
  17. Ito T., Tanabe K., Terwilliger P., Some algebra related to $P$- and $Q$-polynomial association schemes, in Codes and Association Schemes (Piscataway, NJ, 1999), DIMACS Ser. Discrete Math. Theoret. Comput. Sci., Vol. 56, Amer. Math. Soc., Providence, RI, 2001, 167-192, arXiv:math.CO/0406556.
  18. Ito T., Terwilliger P., Tridiagonal pairs and the quantum affine algebra $U_q(\widehat{\mathfrak{sl}}_2)$, Ramanujan J. 13 (2007), 39-62, arXiv:math.QA/0310042.
  19. Ito T., Terwilliger P., Tridiagonal pairs of Krawtchouk type, Linear Algebra Appl. 427 (2007), 218-233, arXiv:0706.1065.
  20. Ito T., Terwilliger P., Two non-nilpotent linear transformations that satisfy the cubic $q$-Serre relations, J. Algebra Appl. 6 (2007), 477-503, arXiv:math.QA/0508398.
  21. Ito T., Terwilliger P., Finite-dimensional irreducible modules for the three-point $\mathfrak{sl}_2$ loop algebra, Comm. Algebra 36 (2008), 4557-4598, arXiv:0707.2313.
  22. Ito T., Terwilliger P., Tridiagonal pairs of $q$-Racah type, J. Algebra 322 (2009), 68-93, arXiv:0807.0271.
  23. Ito T., Terwilliger P., The augmented tridiagonal algebra, Kyushu J. Math. 64 (2010), 81-144, arXiv:0904.2889.
  24. Ito T., Terwilliger P., Weng C., The quantum algebra $U_q(\mathfrak{sl}_2)$ and its equitable presentation, J. Algebra 298 (2006), 284-301, arXiv:math.QA/0507477.
  25. Koekoek R., Lesky P.A., Swarttouw R.F., Hypergeometric orthogonal polynomials and their $q$-analogues, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2010.
  26. Miki K., Finite dimensional modules for the $q$-tetrahedron algebra, Osaka J. Math. 47 (2010), 559-589.
  27. Nomura K., Terwilliger P., Krawtchouk polynomials, the Lie algebra $\mathfrak{sl}_2$, and Leonard pairs, Linear Algebra Appl. 437 (2012), 345-375, arXiv:1201.1645.
  28. Nomura K., Terwilliger P., Totally bipartite tridiagonal pairs, arXiv:1711.00332.
  29. Terwilliger P., The subconstituent algebra of an association scheme. I, J. Algebraic Combin. 1 (1992), 363-388.
  30. Terwilliger P., Two linear transformations each tridiagonal with respect to an eigenbasis of the other, Linear Algebra Appl. 330 (2001), 149-203, arXiv:math.RA/0406555.
  31. Terwilliger P., Two relations that generalize the $q$-Serre relations and the Dolan-Grady relations, in Physics and Combinatorics 1999 (Nagoya), World Sci. Publ., River Edge, NJ, 2001, 377-398, arXiv:math.QA/0307016.
  32. Terwilliger P., Leonard pairs and the $q$-Racah polynomials, Linear Algebra Appl. 387 (2004), 235-276, arXiv:math.QA/0306301.
  33. Terwilliger P., Two linear transformations each tridiagonal with respect to an eigenbasis of the other; comments on the parameter array, Des. Codes Cryptogr. 34 (2005), 307-332, arXiv:math.RA/0306291.
  34. Terwilliger P., An algebraic approach to the Askey scheme of orthogonal polynomials, in Orthogonal Polynomials and Special Functions, Lecture Notes in Math., Vol. 1883, Springer, Berlin, 2006, 255-330, arXiv:math.QA/0408390.
  35. Terwilliger P., The universal Askey-Wilson algebra, SIGMA 7 (2011), 069, 24 pages, arXiv:1104.2813.
  36. Terwilliger P., The universal Askey-Wilson algebra and the equitable presentation of $U_q(\mathfrak{sl}_2)$, SIGMA 7 (2011), 099, 26 pages, arXiv:1107.3544.
  37. Terwilliger P., The $q$-Onsager algebra and the positive part of $U_q(\widehat{\mathfrak{sl}}_2)$, Linear Algebra Appl. 521 (2017), 19-56, arXiv:1506.08666.
  38. Terwilliger P., The $q$-Onsager algebra and the universal Askey-Wilson algebra, SIGMA 14 (2018), 044, 18 pages, arXiv:1801.06083.
  39. Terwilliger P., Tridiagonal pairs of $q$-Racah type, the Bockting operator $\psi$, and $L$-operators for $U_q(L(\mathfrak{sl}_2))$, Ars Math. Contemp. 14 (2018), 55-65, arXiv:1608.07613.
  40. Terwilliger P., Vidunas R., Leonard pairs and the Askey-Wilson relations, J. Algebra Appl. 3 (2004), 411-426, arXiv:math.QA/0305356.
  41. Vidunas R., Simultaneously lowering operators, RIMS Kōkyūroku 1593 (2008), 78-86.
  42. Zhedanov A.S., ''Hidden symmetry'' of Askey-Wilson polynomials, Theoret. and Math. Phys. 89 (1991), 1146-1157.

Previous article  Next article  Contents of Volume 17 (2021)